Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 238, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2017, 6:39 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 12, 2017, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:48 PM CDT | HAIL 1 | Colorado City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
987
WUUS54 KMAF 122339
SVRMAF
TXC335-415-130045-
/O.NEW.KMAF.SV.W.0238.170812T2339Z-170813T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
639 PM CDT SAT AUG 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in western Texas...
Southern Scurry County in western Texas...
* Until 745 PM CDT
* At 639 PM CDT, a severe thunderstorm was located over Colorado
City, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Lake Colorado
City, Champion Creek Reservoir, Lake Colorado City State Park, I-20
Near The Nolan-Mitchell County Line and Buford.
This includes Interstate 20 between mile markers 210 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3224 10087 3239 10099 3262 10078 3250 10066
3232 10066
TIME...MOT...LOC 2339Z 218DEG 23KT 3237 10086
HAIL...1.00IN
WIND...60MPH
$$
442 follow-up statements
631
WWUS54 KMAF 130012
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT SAT AUG 12 2017
TXC415-130021-
/O.CAN.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Scurry TX-
712 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCURRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
3250 10066 3236 10066
TIME...MOT...LOC 0011Z 222DEG 12KT 3243 10076
$$
TXC335-130045-
/O.CON.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Mitchell TX-
712 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MITCHELL COUNTY...
At 711 PM CDT, a severe thunderstorm was located near Loraine, or
near Colorado City, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loraine and I-20 Near The Nolan-Mitchell County Line.
This includes Interstate 20 between mile markers 220 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
3250 10066 3236 10066
TIME...MOT...LOC 0011Z 222DEG 12KT 3243 10076
HAIL...1.00IN
WIND...60MPH
$$
44095
WWUS54 KMAF 130036
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT SAT AUG 12 2017
TXC335-130045-
/O.EXP.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Mitchell TX-
736 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
3250 10066 3236 10066
TIME...MOT...LOC 0035Z 218DEG 23KT 3254 10066
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:39 PM CDT, 4 hours earlier.
Area forecast discussion, Aug 12, 2:39 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Midland/Odessa TX 239 PM CDT Sat Aug 12 2017 .DISCUSSION...The morning convection has moved well east of the CWA. With good heating and a very moist airmass convection is starting to fire up in the Davis/Glass/Guadalupe Mountains. Satl imagery is indc a couple of weak shortwaves. One is moving across central New Mexico and the other is in the southeast part of Sonora...along the Chihuahua border. The shortwave moving across New Mexico will continue to suppress the ridge over south Texas. This will continue the threat of showers/thunderstorms overnight and Sunday...especially Sunday evening. Some storms could be strong Sunday aftn/evening for the northern portion of the CWA with high MUCAPE and increasing shear...WNW in the mid/upper levels and SSE in the lower levels. Have kept temps more in line with the "cooler" NAM/ECMWF as the low levels will remain quite moist. A strong shortwave (for this time of year) will move into the Pacific Northwest on Sunday and then move slowly southeast into the intermountain west...with the ridge shifting to the southeast Gulf coast. This will bring SW flow aloft with weak perturbations moving over the area. With ample low level moisture there will be a chance of showers/thunderstorms each aftn/evening thru the week. Temps will be near normal for the upcoming week. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 73 92 / 50 20 30 20 Carlsbad 71 93 71 91 / 30 20 30 30 Dryden 74 98 75 95 / 20 30 20 10 Fort Stockton 72 95 71 91 / 20 30 40 30 Guadalupe Pass 67 84 66 80 / 20 30 30 40 Hobbs 69 90 69 88 / 20 20 30 20 Marfa 65 86 64 84 / 40 40 50 30 Midland Intl Airport 74 95 73 92 / 50 20 30 20 Odessa 74 95 73 91 / 50 20 40 30 Wink 72 96 72 91 / 30 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 72/33
Hazardous weather outlook, Aug 12, 2:32 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 232 PM CDT Sat Aug 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 232 PM CDT Sat Aug 12 2017 /132 PM MDT Sat Aug 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to occur over the higher terrain this afternoon, with storms possibly spreading into the Permian Basin tonight. Heavy rainfall and localized flash flooding will be the main threat from these storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorm chances will continue over most of region Sunday and Monday. Heavy rainfall and localized flash flooding will be the main concern from these storms. A few strong storms are possible Sunday with gusty wind and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 12, 6:05 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT SAT AUG 12 2017
TXZ075-081-122345-
Pecos TX-Big Bend Area TX-
605 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Marathon, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3030 10303 3040 10308 3041 10306 3042 10308
3069 10272 3023 10258
TIME...MOT...LOC 2305Z 232DEG 31KT 3040 10299
44Special weather statement, Aug 12, 6:16 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SAT AUG 12 2017
TXZ068-069-075-130000-
Pecos TX-Crane TX-Upton TX-
616 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 16 miles west of McCamey, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3109 10237 3108 10237 3107 10233 3103 10229
3104 10225 3103 10221 3102 10220 3101 10220
3098 10249 3110 10258 3141 10223 3108 10201
TIME...MOT...LOC 2316Z 236DEG 20KT 3108 10249
44Special weather statement, Aug 12, 6:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM CDT SAT AUG 12 2017
TXZ048-053-130015-
Mitchell TX-Scurry TX-
631 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City, or near Colorado City, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Loraine, Westbrook, and Inadale.
This includes Interstate 20 between mile markers 207 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3221 10092 3236 10102 3260 10066 3252 10066
3223 10067
TIME...MOT...LOC 2330Z 234DEG 15KT 3232 10089
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:49 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 116 min |
| Aug 12, 6:05 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| Aug 12, 6:16 PM CDT | Special Weather Statement | MAF | Upton | 44 min |
| Aug 12, 6:31 PM CDT | Special Weather Statement | MAF | Mitchell | 44 min |
| Aug 12, 6:53 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.